NWS Jackson, KY wrote its last area forecast discussion before the first event at Dec 27, 7:48 PM EST, 2 hours 42 minutes earlier.
Area forecast discussion, Dec 27, 7:48 PM EST, 2 hours 42 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
748 PM EST Thu Dec 27 2018
.UPDATE...
Issued at 735 PM EST THU DEC 27 2018
An area of showers with a line of moderate to heavier showers
with some isolated lightning embedded from time to time continue
to progress east from central and into eastern KY. Lightning has
generally been infrequent with the only lightning in the past half
hour in Fleming County. A few wind gusts as high as 40 mph have
been noted with it with some higher gusts on the back of this area
of showers. Given the upstream reports, the wind advisory looks
very reasonable as we move through the late evening hours and into
the overnight. Some brief heavy rain is also accompanying this
activity, but with quick movement from generally west to east
direction amounts have been somewhat limited. The 18Z operational
GFS run continued to be higher and generally further northwest as
compared to many runs in the ensemble mean. Many of the recent
HRRR runs generally support the QPF from the previous forecast
though some of there area a bit higher than the previous forecast.
Considering this and GFS mean being a bit higher than forecast QPF
opted to increase QPF across the south about 0.1 to 0.3 inches,
which brings the 1 inch line a bit further north. However, 1.5
inch amounts and higher remained confined to the Flash Flood Watch
area with 2 inch or higher amounts mainly in just Bell and Harlan
County. Further runs will continue to be monitored as well as
radar and satellite trends. The convection ongoing along the Gulf
Coast may limit moisture advection into the area so at this point,
the higher end amounts among guidance appear overdone. Again,
trends will be monitored.
&&
.SHORT TERM...(This evening through Friday night)
Issued at 422 PM EST THU DEC 27 2018
Relatively challenging forecast with inconsistent run to run model
solutions. Seems this has been the story thus far this past fall
and current winter season. The 12Z operational NAM/GFS model runs
took a temporary and quite scary turn bringing an axis of very
high QPF (3-4 inches) to the northwest. We seriously considered
expanding the current Flash Flood Watch at least a tier of
counties to the northwest. But after looking over the 12Z ECMWF,
several of the ensemble runs, the 18Z NAM, and collaboration with
WPC, we decided to leave headlines as they originally stood.
Turns out that the 12Z NAM/GFS were considerable outliers,
especially when compared with the ensemble runs which generally
had reassuring means closer but slightly higher than original
totals and nice solid clusters of members around those means. We
suspect the single run anomalies in the 12Z NAM and GFS may have
been a result of convective feedback. It is worthy to note that
while the 18Z NAM did shift that main axis back to the southeast,
it continues to advertise higher rainfall totals. Thus incoming
shifts will be monitoring trends very closely in case we do need
to expand the Flood Watch further northwest. An increase in
overall QPF totals has been a trend seen in every model run.
We also decided to continue the Wind Advisory through tonight. We
haven't seen anything significant yet except in the higher
terrain where winds have gusted to between 40 and 50 mph. A
convective line will be transiting the area tonight and thoughts
are that some significant winds could very well mix down to the
surface in the more intense showers and any thunderstorms. We
maintained a slight chance of thunder tonight based on ongoing
upstream activity.
.LONG TERM...(Saturday through Thursday)
Issued at 422 PM EST THU DEC 27 2018
An active southern stream jet will remain in place through the
extended. Saturday will feature dry conditions in the wake of the
end of the week system. We will also see a return to cooler
temperatures, but still near or even slightly above normal. A
shortwave will push across the southern states on Sunday, and
could push some rain chances back into the southern half of our
forecast area. This system looks more suppressed compared with the
last few systems, so its possible the rain doesn't reach as far
north and more of the area stays dry. However, ensembles are all
over with this system and many of them do have precipitation in
our area. Thus, opting to maintain the rain chances for Sunday.
A much stronger southern stream wave will eject out across the
central plains into the mid Mississippi river valley late Sunday
night and Monday. Once again, mild and moist air will stream
northward from the Gulf of Mexico setting the stage for another
round of soaking rains. It appears like Sunday night should see
rain chances quickly ramping up as strong isentropic ascent
overspreads the region. With models coming into better agreement,
categorical pops seem to be in order late Sunday night and Monday.
Strong convergence and lift with the cold front will yield
additional potential for locally heavy rain as the cold front
passes on Monday. Pending the outcome from the system tonight and
Friday, we could have additional flooding concerns with this
event.
While there is still some model disagreement beyond Monday next
week, the trend is for the weather to turn drier as we head into
the first week of the new year. The system for Thursday looks more
suppressed to our south and east this morning, suggesting our
weather will dry out. We may stay cooler with the drier scenario.
&&
.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
ISSUED AT 720 PM EST THU DEC 27 2018
Observations and models suggest a gradual drop in flight
conditions through 12Z as more widespread and intense shower activity
moves across the area in several bands or rounds of convection. An
initial band of showers and possibly a storm or two will affect
the area through 2Z to 3Z. For now winds remain a bigger threat,
with gusts at times and intermittent drops in winds into the light
range. Thus, when winds are not gusty and convection is not
occurring, extended periods of non-convective LLWS through at
least the 12Z to 15Z period as winds aloft remain strong upwards
of 50KT generally from the south. However, some of those higher
winds mixing down briefly in showers and/or isolated thunderstorms
through at least 6Z. CIGS and VSBYS will generally drop into MVFR
range at times, mainly during heavier showers and closer to 12Z
as a cold front moves through. Winds will be gusty at times
generally out of the south through 15Z before becoming more
southwest 15Z to 21Z with sustained winds averaging 10 to 15 KT.
Gusts of 30KT or more possible at times mainly through 12Z.
&&
.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory until 7 AM EST Friday for KYZ044-050>052-058>060-
068-069-079-080-083>088-104-106>120.
Flash Flood Watch through Friday afternoon for KYZ080-084>088-
110-113-115>118-120.
&&
UPDATE...JP
SHORT TERM...RAY
LONG TERM...KAS
AVIATION...JP
Hazardous weather outlook, Dec 27, 3:34 PM EST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
334 PM EST Thu Dec 27 2018
KYZ044-050>052-058>060-068-069-079-083-104-106>109-111-112-114-
119-281100-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Wayne-Elliott-Morgan-Johnson-Wolfe-Magoffin-Lee-
Breathitt-Owsley-Martin-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, Monticello, Sandy Hook,
West Liberty, Paintsville, Campton, Salyersville, Beattyville,
Jackson, Booneville, and Inez
334 PM EST Thu Dec 27 2018
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Windy conditions are expected through tonight. South to southeast wind
gusts of generally between 20 and 30 mph can be anticipated, with
higher gusts between 40 and 45 mph possible, especially with any
passing showers or thunderstorms tonight.
Thunderstorms will be possible tonight.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
A round of heavy rainfall is possible late Sunday night through
Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any incidents of wind damage
through tonight.
KYZ080-084>088-110-113-115>118-120-281100-
Laurel-McCreary-Whitley-Knox-Bell-Harlan-Floyd-Knott-Perry-Clay-
Leslie-Letcher-Pike-
Including the cities of London, Stearns, Whitley City, Corbin,
Williamsburg, Barbourville, Middlesboro, Pineville, Cumberland,
Harlan, Prestonsburg, Wheelwright, Hindman, Pippa Passes, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Coal Run, Elkhorn City,
Pikeville, and South Williamson
334 PM EST Thu Dec 27 2018
...WIND ADVISORY IN EFFECT UNTIL 7 AM EST FRIDAY...
...FLASH FLOOD WATCH IN EFFECT FROM 7 PM EST THIS EVENING THROUGH
FRIDAY AFTERNOON...
This hazardous weather outlook is for portions of eastern Kentucky.
.DAY ONE...This afternoon and Tonight.
Windy conditions are expected through tonight. South to southeast wind
gusts of generally between 20 and 30 mph can be anticipated, with
higher gusts between 40 and 45 mph possible, especially with any
passing showers or thunderstorms tonight. Additionally, isolated
higher gusts up to 50 mph will be possible in the highest terrain
near the Virginia border.
Thunderstorms will be possible tonight.
Excessive rainfall is possible across southeast Kentucky tonight.
Please refer to the Flash Flood Watch for further information.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Excessive rainfall is possible across southeast Kentucky through
Friday afternoon. Please refer to the Flash Flood Watch for
further information.
Another round of heavy rainfall is possible late Sunday night
through Monday.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any incidents of wind damage or
flash flooding through Friday.
RAY/KAS